Maybe you are one of the lucky ones; for all the time you spend outdoors, you never seem to burn, even in the summer. While your pale, freckled friends are still slathering on sunscreen, you’re already cooling off in the pool or practicing your backhand. It’s time you know—you might not always be so lucky.
That’s because taking certain medications (and, frankly, the list is long) can suddenly make you much more sensitive to the sun. We’re talking about blistering skin, swelling, and pain. This condition is called drug-induced photosensitivity and it can happen to anyone, even darker-hued people who have more sun-protecting melanin in their skin.
This kind of photosensitivity is caused by a chemical reaction that occurs between a drug you have taken (or put directly on your skin) and the ultraviolet (UV) radiation put out by the sun. Even without this kind of drug interaction, UV rays can do damage to your skin, causing premature aging and even cancer, even for darker skinned folks.
UV rays become significantly more intense during the spring and summer months. Combine this with starting a new medication with a side effect including increased photosensitivity, and you could find yourself in trouble. Even small amounts of sun exposure that would normally not have much of an effect on your skin can lead to a severe sunburn-like reaction.
Photosensitivity reactions like this are classified in two ways: phototoxic and photoallergic.
The least common type of drug-induced reaction to the sun is an allergic one. Here, the immune system is triggered when a medication (usually put on the skin directly) reacts with UV rays. The result is often a rash that can take days to appear.
The second, more common, reaction is considered toxic and unrelated to the immune system. The skin suffers injury as a direct result of the interaction between a drug taken (either taken internally or applied topically) and exposure to UV rays. The result is similar to an exaggerated sunburn, including symptoms like redness, swelling, blistering, stinging, burning, and pricking. These can appear within minutes to hours of sun exposure.
The U.S. Food & Drug Administration has a long list of medications that can cause increased sensitivity to the sun. Here is an excerpt of drug types from that list:
- Cholesterol lowering drugs
- Non-steroidal anti-inflammatory drugs
- Oral contraceptives and estrogens
- Retinoids (acitretin, isotretinoin)
- Alpha-hydroxy acids in cosmetics
Other sources also list antidepressants and anti-diabetes medications and say new drugs with this side-effect are coming out all the time, so it’s important to read the warning labels with every new drug you take. Further, make an appointment and talk to your doctor if you are concerned about this or have had any unusual skin reactions after sun exposure.
In the meantime, limit extreme bouts of sun exposure and use sunscreen, especially during the summer. The sun’s rays can do damage even when they don’t cause a drug reaction. Stay safe out there!